More than two and a half times as many people die from opioid overdoses as from car accidents in Massachusetts, Gov. Charlie Baker said last week. He has appointed a task force to address the problem and held community discussions around the state.
Among measures under discussion: expanding still further the access to Narcan, a drug that, when given promptly, can counteract the effects of an overdose. Its use to reverse heroin overdoses is already up 250 percent in the first quarter of this year compared to a year ago, WBUR’s Martha Bebinger reports today. Here, a report from a medical staffer who recently saw Narcan work for the first time.
By Harold du Four
“Help! Someone please help! Stay with us, Matthew, stay with us!”
The cries were coming from the parking area. In response, the charge nurse and I charged out the front doors of the Dimock Center in Roxbury, the community health center where I oversee the detox unit.
It didn’t take long to recognize the source of that distress call: a mother who had just driven from south of the city with her son, who was now slumped over in the back of their gray, two-door convertible. He was in the throes of an overdose, barely breathing, his lips so blue they were almost black.
I knew what had likely happened: The mother had been seeking to check Matthew (not his real name) in to our detox unit. While she had focused on driving into the city to seek help, her son had focused on one last hit. A half-used hypodermic needle lay on the seat next to him, having fallen from his now limp forearm, marked by the vein track scarring that bespeaks a personal history of chronic use.
While my colleague attempted to help him by loosening his winter clothing, trying to wake him, goading his sternum for signs of life, I rushed back into the detox unit to grab a Narcan kit — a naloxone nasal spray that reverses the effects of heroin and some opiate-based prescription drugs.
After quickly assembling the device, I handed it over to my colleague, a nurse with more than 25 years of experience working in the field. She then reached in to carefully – yet confidently – apply a single spray to each nostril of the young man’s nose. Mucus drained slowly down her hand. I punched in 911 on my cell phone.
The mother’s pleas to save her son became more pronounced now; my heart ached for her as she begged, “Stay with us, Matt.” We were doing all we could — but would it be enough? Continue reading